Alert archive / Colorado / Flash Flood Warnings in 2007

Flash Flood Warning 18, NWS Denver/Boulder, CO

July 27, 2007Douglas County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 27, 2007, 2:58 PM MDT for Douglas County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 27, 2007, 2:58 PM MDT (20:58 UTC)
Expired
Jul 27, 2007, 6:00 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Whole counties

County Douglas County, CO

The radar

The Denver radar (KFTG), 61 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 132 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
132 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KBOU 272059
FFWBOU
COC035-280000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DENVER CO
258 PM MDT FRI JUL 27 2007

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PORTIONS OF THE HAYMAN BURN AREA IN SOUTHWESTERN DOUGLAS   
  COUNTY IN NORTHEAST COLORADO

* UNTIL 600 PM MDT

* AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAINFALL FROM A THUNDERSTORM 2 MILES EAST OF            
  WESTCREEK...OR ABOUT 27 MILES NORTHWEST OF COLORADO SPRINGS.       
  THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DEVILS     
  HEAD...WESTCREEK AND TROUT CREEK.

DOPPLER RADAR ESTIMATES THAT AROUND ONE INCH OF RAIN HAS FALLEN FROM 
THIS STORM IN THE LAST 20 MINUTES. 

THE DEER SPINE AUTOMATED RAIN GAUGE INDICATES THAT 0.67 INCH OF RAIN 
HAS FALLEN FROM THE STORM IN THE PAST 15 MINUTES. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. TURN AROUND...DO NOT DROWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY AS THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO 
CROSS SAFELY. DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A 
FEW INCHES OF RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR 
VEHICLE. TURN AROUND...DO NOT DROWN.

LAT...LON 3913 10531 3913 10502 3928 10503 3929 10519

$$
BAKER
3 follow-up statements
000 
WGUS75 KBOU 272214
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
415 PM MDT FRI JUL 27 2007

COC035-280000-
DOUGLAS CO-
415 PM MDT FRI JUL 27 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
SOUTHWESTERN DOUGLAS COUNTY...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR NO LONGER 
INDICATES A THUNDERSTORM OVER THE AREA COVERED BY THIS WARNING. 
HOWEVER...VERY HEAVY RAINFALL EARLIER THIS AFTERNOON ON THE 
WESTCREEK AND TROUT CREEK BASINS IN EASTERN PORTIONS OF THE HAYMAN 
BURN AREA WILL CONTINUE TO CREATE HIGH WATER LEVELS ON CREEKS AND 
STREAMS IN THE AREA...AS WELL AS MUD AND ROCK SLIDES. 

A TRAINED WEATHER SPOTTER ABOUT 1.2 MILES NORTHEAST OF WEST CREEK 
REPORTED A ROCK AND MUD SLIDE OVER HEDI ROAD ON TROUT CREEK RANCH 
PROPERTY. THE SLIDE HAS ESSENTIALLY CLOSED THE ROAD TO TRAFFIC. THE 
SLIDE OCCURRED AT APPROXIMATELY 3:15 PM MDT.   

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
DEVILS HEAD...WESTCREEK AND TROUT CREEK.

DOPPLER RADAR ESTIMATES THAT 1.0 TO 1.5 INCHES OF RAIN FELL FROM THE 
THUNDERSTORM WHICH SAT NEARLY STATIONARY OVER EASTERN PORTIONS OF 
THE HAYMAN BURN AREA IN ABOUT 40 MINUTES.  

IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...
OR CREEKS...WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS SHOULD
AVOID CAMPING ALONG STREAMS OR CREEKS DURING THREATENING RAINS.

LAT...LON 3913 10531 3913 10502 3928 10503 3929 10519

$$
BAKER
000 
WGUS75 KBOU 272322
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT FRI JUL 27 2007

COC035-272334-
DOUGLAS CO-
521 PM MDT FRI JUL 27 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN 
DOUGLAS COUNTY...

THE VERY HEAVY RAINFALL THAT PROMPTED THE WARNING FOR EASTERN 
PORTIONS OF THE HAYMAN BURN AREA IN SOUTHWEST DOUGLAS COUNTY HAS 
EXITED THE AREA.

WATER LEVELS ON CREEKS AND STREAMS IN THE AREA WILL CONTINUE TO 
LOWER AND THEREFORE MAY NO LONGER POSE A THREAT TO LIFE AND 
PROPERTY.  

ALTHOUGH ROAD CLOSURES DUE TO THE ROCK AND MUD SLIDES THAT OCCURRED 
EARLIER THIS AFTERNOON MAY STILL EXIST.  

LAT...LON 3913 10531 3913 10502 3928 10503 3929 10519

$$
BAKER
000 
WGUS75 KBOU 272324 CCA
FFSBOU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
521 PM MDT FRI JUL 27 2007

COC035-272334-
DOUGLAS CO-
521 PM MDT FRI JUL 27 2007

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN 
DOUGLAS COUNTY...

THE VERY HEAVY RAINFALL THAT PROMPTED THE WARNING FOR EASTERN 
PORTIONS OF THE HAYMAN BURN AREA IN SOUTHWEST DOUGLAS COUNTY ENDED 
NEARLY AN HOUR AGO. 

WATER LEVELS ON CREEKS AND STREAMS IN THE AREA WILL CONTINUE TO 
RECEDE AND THEREFORE MAY NO LONGER POSE A THREAT TO LIFE AND 
PROPERTY.  

ALTHOUGH ROAD CLOSURES DUE TO THE ROCK AND MUD SLIDES THAT OCCURRED 
EARLIER THIS AFTERNOON MAY STILL EXIST.  

LAT...LON 3913 10531 3913 10502 3928 10503 3929 10519

$$
BAKER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 4:00 AM MDT, 10 hours 58 minutes earlier.

Area forecast discussion, Jul 27, 4:00 AM MDT, 10 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
400 AM MDT FRI JUL 27 2007

.SHORT TERM...MOISTURE HAS INCREASED SIGNIFICANTLY WITH GRADUAL
INFLUX OF SLIGHTLY COOLER BUT WETTER AIR FROM THE NORTHEAST
OVERNIGHT. PRECIPITABLE WATER VALUES FROM GPS SENSORS UP TO AROUND
1.4 INCHES NOW. AIRMASS IS ONLY WEAKLY CAPPED...STILL GETTING SOLID
UPDRAFTS IN FRESH AREAS OF CONVERGENCE...MOST RECENTLY STORM NEAR
NEW RAYMER THAT WAS THE DEEPEST YET WITH 40 KFT RADAR TOP. SO WE ARE
ONLY WEAKLY CAPPED. DEEPER CLOUD COVER MAY HOLD BACK TEMPERATURE
RISE IN AREAS WHERE CONVECTION WAS ALL NIGHT...MAINLY WASHINGTON
COUNTY AND NE OF FORT COLLINS. ELSEWHERE THOUGH THE CLOUD COVER DOES
NOT APPEAR TO BE THAT SOLID. 10 DEGREES OF HEATING SHOULD BE ENOUGH
TO GET STORMS GOING AGAIN. MODEL SOUNDINGS WITH 75/60 AT DENVER GAVE
CAPE AROUND 1000 J/KG AND NO CIN. WIND PROFILE IS NOT WELL
ORGANIZED...BUT ON THE LARGE SCALE ANYWAY A BIT BETTER THAN THE LAST
FEW DAYS WITH LIGHT E/NE SURFACE WINDS AND A TENDENCY TOWARD LIGHT
SW WINDS ALOFT. MODEL SOUNDINGS HAVE CELL MOTIONS NNW ALONG THE
FOOTHILLS AT MIDDAY...OTHERWISE TOWARD THE NE AT ABOUT 5 KT. ONE
CHANGE THE HIGHER DEW POINTS BRING IS A MUCH BETTER INVOLVEMENT OF
THE WARM RAIN PROCESSES WITH A DEEP CLOUD LAYER BELOW THE FREEZING
LEVEL TODAY...A MORE TROPICAL TYPE ENVIRONMENT THAN WE NORMALLY
HAVE. WE SAW EVIDENCE OF THIS WITH LAST NIGHTS FOOTHILLS CONVECTION
GENERATING 1 INCH IN 30 MINUTES OUT OF FAIRLY SHALLOW PRECIPITATION
CORES.

EXPECT CONVECTION TO DEVELOP OVER THE MOUNTAINS/FOOTHILLS THIS
MORNING AND IN ANY SUNNY AREAS BY MID AFTERNOON...THOUGH MAIN THREAT
TOWARD THE EASTERN BORDER IS PROBABLY THIS EVENING AS MOISTURE
CONTINUES TO POUR IN. COULD BE EARLIER START ON THE SOUTH EDGE OF
THE CLOUD BAND TOO...LINCOLN COUNTY...THAT COULD GENERATE OUTFLOWS
INTO THE CLOUDIER AREAS.

WITH SOME THREAT ALREADY THIS MORNING...I WILL GO AHEAD AND ISSUE A
FLASH FLOOD WATCH FOR FOOTHILLS/SOUTH PARK EASTWARD ACROSS THE
PLAINS STARTING AT 10 AM. MAIN THREAT PROGRESSES FROM WEST TO EAST
WITH TIME BUT SOME THREAT ON THE PLAINS NOT LONG AFTER THE SUN COMES
OUT...WHENEVER THAT WILL BE.

.LONG TERM...MODELS HAVE THE UPPER HIGH CENTERED OVER THE GREAT
BASIN ON SATURDAY.  BY SATURDAY NIGHT THROUGH SUNDAY NIGHT THE UPPER
RIDGE STRETCHES BACK NORTHEASTWARD INTO THE CANADIAN PRAIRIE
PROVINCES.  THE FLOW FOR THE FORECAST AREA IS WEAK ZONAL SATURDAY
THROUGH SUNDAY.  BY SUNDAY NIGHT INTO MONDAY IT BECOMES MORE
NORTHERLY.  THE QG VERTICAL VELOCITY FIELDS SHOW LITTLE OF ANY
VERTICAL MOTION THROUGH SATURDAY NIGHT.  FOR MOISTURE...BOTH MODELS
CONTINUE SHOWING SATURDAY VERY WET.  IT DRIES OUT SOMEWHAT SATURDAY
OVERNIGHT...ESPECIALLY THE WESTERN FORECAST AREA.  SUNDAY IS
CONSIDERABLY DRIER BUT THERE WILL STILL BE SOME AROUND.  BOUNDARY
LAYER DEW POINTS FOR THE LOWLANDS ARE PROGGED TO BE IN THE MID 50S
TO LOWER 60S F SATURDAY AND SATURDAY NIGHT.  50S F ARE PROGGED ON
SUNDAY.  THE PRECIPITABLE WATER VALUES ARE OVER ONE INCH SATURDAY
AND SATURDAY EVENING.  SUNDAYS VALUES DRY OUT TO AROUND
THREE-QUARTERS OF AN INCH.  ON SATURDAY...THE THETA-E AXIS IS OVER
CENTRAL COLORADO AND THE SOUTHERN FORECAST AREA AS WELL.  BY SUNDAY
ITS MAINLY OVER SOUTHWESTERN COLORADO NOSING INTO PARK COUNTY.
ITS STILL PRETTY WARM IN THE MID LEVELS ON THE FORECAST SOUNDINGS
AND LAPSE RATE FIELDS.  THE MID LEVEL CAP IS STILL SOMEWHAT AROUND
THROUGH THE PERIOD.  ALTHOUGH ITS A TAD COOLER AT 500 MB LATE DAY
SUNDAY.  LOOKING A CAPE VALUES...SATURDAYS HAS THE BEST OVER THE
SOUTHERN FORECAST AREA AND THE FOOTHILLS AND IMMEDIATE PLAINS.
THERE IS NONE OVER THE NORTHEAST CORNER.  SUNDAYS HAS DECENT CAPE
VALUES MAINLY OVER THE SOUTHERN FORECAST AREA.   THE QPF FIELDS
DEFINITELY FAVOR SATURDAY CONCERNING MEASURABLE RAINFALL.  SUNDAY
IS PRETTY DRY.   WILL MAKE MINOR POPS ARGUMENTS THIS UPDATE.  FOR
TEMPERATURES...SATURDAY WARMS 1-3 C OVER FRIDAY FOR HIGHS.  SUNDAY
WARMS 1-3 C AGAIN.  WILL LEAVE THE LATER DAYS...MONDAY THROUGH
THURSDAY AS IS.

.AVIATION...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY
WITH HEAVY RAIN PRODUCING MVFR CEILINGS/VISIBILITIES POSSIBLE NEAR
THE STORMS. THE MAIN THREAT OF STRONG THUNDERSTORMS NEAR DIA WILL BE
FROM MID AFTERNOON THROUGH THE EVENING.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH 10 AM TO
      MIDNIGHT FRONT RANGE FOOTHILLS...SOUTH PARK...AND PLAINS...
      ZONES 35>51.

&&

GIMMESTAD/RJK
Hazardous weather outlook, Jul 27, 11:12 AM MDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1112 AM MDT FRI JUL 27 2007

COZ030>051-281200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1112 AM MDT FRI JUL 27 2007

...HEAVY RAINS POSSIBLE ALONG THE FRONT RANGE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH HEAVY RAIN WILL DEVELOP OVER THE MOUNTAINS AND
PLAINS THROUGH THE AFTERNOON.  WHILE THERE IS A THREAT OF HEAVY RAIN
WITH ANY STORM THAT DEVELOPS TODAY...THE THREAT OF FLASH FLOODING IS
EXPECTED TO BE GREATEST OVER THE FOOTHILLS DURING THE AFTERNOON...
AND TRANSITION ONTO THE PLAINS LATE IN THE AFTERNOON AND EVENING.
SOME OF THE STORMS TODAY WILL BE CAPABLE OF PRODUCING UP TO 4 INCHES
OF RAIN IN 3 HOURS...WHICH WOULD CAUSE LIFE THREATENING FLASH
FLOODING.  IT IS STILL NOT POSSIBLE TO PINPOINT WHERE THE HEAVIEST
RAIN WILL BE...BUT LOCATIONS MOST PRONE TO FLOODING INCLUDE CANYONS
IN THE FOOTHILLS...THE HAYMAN AND OVERLAND BURN AREAS...AND HIGHLY
URBANIZED AREAS.  WESTERN WASHINGTON COUNTY WILL ALSO BE AT
INCREASED RISK FOR FLOODING TODAY DUE TO HEAVY RAIN THAT FELL LAST
NIGHT.

RESIDENTS SHOULD REVIEW FLOOD SAFETY GUIDELINES AND KNOW WHAT TO DO
IN THE EVENT A WARNING IS ISSUED LATER TODAY.  REMEMBER THAT MOST
FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT DRIVE THROUGH FLOOD
WATERS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL A CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS
AND FOOTHILLS ON SATURDAY AND SUNDAY...WITH A SLIGHT CHANCE ACROSS
THE PLAINS.  MONDAY THROUGH THURSDAY ONLY A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED OVER THE MOUNTAINS...FOOTHILLS...AND
ADJACENT PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...REPORTS OF RAINFALL AMOUNTS OVER ONE INCH IN TIME PERIODS
LESS THAN AN HOUR WILL BE APPRECIATED.

DANKERS/COOPER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 10:18 PM MDTFlash Flood WarningBOUBoulder117 min
Jul 27, 4:56 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 13 more24 hr
Jul 27, 5:03 PM MDTFlash Flood WarningBOUArapahoe, Denver3 hr
Jul 27, 5:32 PM MDTFlash Flood WarningBOULincoln118 min

Nearby

Flash Flood Warnings in Colorado, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.